Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 19, 2021, 6:04 PM CDT for Allen County, Labette County, Neosho County, Kansas. It was in force for 13 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2021, 6:04 PM CDT (23:04 UTC)
- Expired
- May 20, 2021, 6:34 AM CDT
- In force
- 13 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:20 PM CDT | HEAVY RAIN 2.48 | 4 E Chanute, KS | 12 HOUR RAINFALL TOTAL. |
| May 20, 6:00 AM CDT | HEAVY RAIN 3.67 | Erie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGUS43 KICT 192304
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
604 PM CDT Wed May 19 2021
KSC001-099-133-200500-
/O.NEW.KICT.FA.W.0016.210519T2304Z-210520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Labette KS-Neosho KS-
604 PM CDT Wed May 19 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Allen County in southeastern Kansas...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until midnight CDT.
* At 604 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. Flooding is ongoing or expected
to begin shortly in the warned area. Between 1 and 3 inches of
rain have fallen already with additional rainfall expected.
* Some locations that will experience flooding include...
Parsons, Chanute, Iola, Humboldt, Oswego, Erie, Chetopa, Altamont,
St. Paul, La Harpe, Gas, Moran, Thayer, Edna, Mound Valley,
Galesburg, Savonburg, Bartlett, Labette and Elsmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3804 9552 3804 9508 3738 9509 3738 9507
3700 9507 3700 9552
$$
Pearce3 follow-up statements
968 WGUS83 KICT 200306 FLSICT Flood Statement National Weather Service Wichita KS 1006 PM CDT Wed May 19 2021 KSC099-133-200316- /O.CAN.KICT.FA.W.0016.000000T0000Z-210520T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Labette KS-Neosho KS- 1006 PM CDT Wed May 19 2021 ...FLOOD WARNING IS CANCELLED FOR LABETTE AND NEOSHO COUNTIES... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552 $$ KSC001-200500- /O.CON.KICT.FA.W.0016.000000T0000Z-210520T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1006 PM CDT Wed May 19 2021 ...FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR ALLEN COUNTY... At 1006 PM CDT, Local law enforcement reported flooding of low water crossings and parts of Highway 54 in the city of Gas. There has been additional flooding of roadways between Iola and Humboldt. Showers continue to move over across the warned area. Between 1 and 4 inches of rain have fallen. Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552 $$ Pearce
327 WGUS43 KICT 200313 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 1013 PM CDT Wed May 19 2021 KSC001-201300- /O.EXT.KICT.FA.W.0016.000000T0000Z-210520T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 1013 PM CDT Wed May 19 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Allen County in southeastern Kansas... * Until 800 AM CDT Thursday. * At 1013 PM CDT, Local law enforcement reported flooding of low water crossings and parts of Highway 54 in the city of Gas. There has been additional flooding of roadways between Iola and Humboldt. Showers continue to move over across the warned area. Between 1 and 4 inches of rain have fallen. * Some locations that will experience flooding include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. Additional rainfall amounts up to one-half inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552 $$ Darmofal
636 WGUS83 KICT 201134 FLSICT Flood Statement National Weather Service Wichita KS 634 AM CDT Thu May 20 2021 KSC001-201144- /O.CAN.KICT.FA.W.0016.000000T0000Z-210520T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen KS- 634 AM CDT Thu May 20 2021 ...FLOOD WARNING IS CANCELLED FOR ALLEN COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3804 9508 3773 9509 3773 9552 3804 9552 $$ McGuire
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 19, 3:05 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 305 PM CDT Wed May 19 2021 .SHORT TERM...(This evening through Saturday night) Issued at 255 PM CDT Wed May 19 2021 Tonight-Thursday: Water vapor loop suggests more organized lift with remnant MCV will be exiting forecast area shortly, with another working its way across western OK. Would anticipate bulk of precipitation to continue to lift northeast, however sufficient heating has resulted in isolated showers/thunderstorms in northwest OK. Not entirely sure this would reach or develop over western section of forecast area prior to slightly more organized area later tonight, but kept slight chances for this and consensus. Anticipate a slight uptick later tonight which would linger into Thursday. Models last night showed much of the upper energy that would move across the area on Thursday shearing out, and this trend continues with current model runs. The net result is a large gradient in chances of rain with highest values in southeast KS. Temperatures are still rather challenging, with much depending on the amount of clouds and precipitation. Any area with extensive clouds and precipitation will likely struggle to reach lower 70s, while areas with less clouds and minimal/no precipitation could reach the lower 80s. Friday-Saturday: Precipitation chances are a bit less certain on Friday and Saturday. Retrograding/build east coast ridge and deepening west coast trough will maintain highly meridional upper flow. Moist axis between these features will likely be location of better convective coverage. Some indicate this axis will shift westward by Saturday, but confidence is low. This would generally support a slight diurnal uptick, although scattered morning convection on east side of moist axis coincident with veering low level jet is also possible. Winds could also be a bit stronger. If precipitation wanes, highs would easily make the 80s. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 255 PM CDT Wed May 19 2021 Latest medium range models suggest western trough will lift out later Sunday-Monday and ride over and flatten ridge. This transitions the area to southwest flow aloft. Would expect at least one round of higher precipitation chances as that happens, but confidence in timing and location is low. Will maintain small chances for most periods, with slight uptick when there is potential for better synoptic support. Again, temperatures are highly dependent on clouds/precipitation. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1227 PM CDT Wed May 19 2021 * SCT TSRA likely this afternoon/evening * Low CIGs (IFR/MVFR) to continue into Thursday * LIFR conditions possible Thursday morning An upper level wave will lift north out of Oklahoma this afternoon, and move north of the area by tonight. As this wave moves through, we'll have a continued risk of SHRA and SCT TSRA. The TSRA risk should begin to increase after 18-19z as the airmass becomes a bit more unstable. Of note, though, the ongoing SHRA across southern KS may lower the TSRA threat some today, especially south-central KS, and I opted to leave out a TEMPO group for TSRA there. We'll be closely monitoring that, though. It appears, then, that the greatest TSRA risk today will be across north-central and southeast KS, with a gradual diminishing risk by tonight from west to east. In the wake of the SHRA/TSRA, low CIGs (IFR/LIFR) may develop, similar to what occurred this morning. Some lower VIS may accompany the low CIGs as well. Another upper level wave may move through tomorrow with another risk for SHRA/TSRA, but probably just beyond the current TAF cycle. EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected through the next several days, but with daily variations with which areas will see the greatest risk. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 76 65 79 / 20 20 20 30 Hutchinson 61 77 64 79 / 20 10 20 20 Newton 62 75 64 78 / 30 20 20 30 ElDorado 63 75 65 78 / 30 30 30 30 Winfield-KWLD 63 76 65 79 / 20 30 30 40 Russell 58 78 62 81 / 20 10 10 10 Great Bend 59 77 63 79 / 20 10 10 10 Salina 61 78 65 81 / 30 20 10 20 McPherson 61 77 64 78 / 30 20 20 20 Coffeyville 64 76 66 79 / 60 80 30 40 Chanute 64 75 66 78 / 70 80 30 40 Iola 63 75 65 78 / 70 80 30 40 Parsons-KPPF 64 76 66 79 / 60 80 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RM
Hazardous weather outlook, May 19, 4:10 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 PM CDT Wed May 19 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 PM CDT Wed May 19 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Numerous showers and scattered thunderstorms will once again affect the region into tonight. The main risk will be very heavy rain which could lead to localized flooding. An isolated storm with small hail cannot be ruled out through sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic chances of thunderstorms through next Tuesday. The better chances at this point appear to be on Thursday afternoon in southeast Kansas and Tuesday area wide. The main threat throughout the period will be localized flooding from storms producing very heavy rain. Isolated strong storms are possible, but the risk of organized severe weather appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Local storm report, May 19, 6:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT WED MAY 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLOOD LA HARPE 37.92N 95.30W
05/19/2021 ALLEN KS LAW ENFORCEMENT
WATER PARTIALLY COVERING WESTBOUND LANE OF
HIGHWAY 54.
&&Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.